Kansas, 2005

Damaging Wind in Kansas, July 12, 2005

July 12, 2005 · NWS DDC · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 12, 1:36 PM CST, 1 hour 49 minutes earlier.

Area forecast discussion, Jul 12, 1:36 PM CST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
236 PM CDT TUE JUL 12 2005

.DISCUSSION...

DAYS 1-2...

MAIN CHALLENGE THIS FCST CYCLE IS PCPN CHANCES TONIGHT AND
TOMORROW.

AN OLD WASHED OUT FRONTAL BOUNDARY WAS LOCATED ALONG THE I-70
CORRIDOR EARLY THIS AFTERNOON.  SUBTLE, WEAK FRONTOGENESIS FORCING
AND CONVERGENCE IN THE LOWER TROPOSPHERE PROVIDED THE FOCUS FOR
INITIATION OF A SMALL COMPLEX OF STORMS JUST EAST OF THE DDC CWA.
AS OF THE TIME OF THIS WRITING (1925Z), A FEW SMALL -SHRA/-TSRA
WERE DEVELOPING IN RUSH COUNTY SOUTH INTO BARBER COUNTY.  THIS
DEVELOPMENT IS IN AN ENVIRONMENT WITH NOT MUCH CONVECTIVE
INHIBITION WITH H7 TEMPS AROUND +9C.

ISOLATED TO WIDELY SCATTERED CONVECTION MAY PERSIST INTO THE
NIGHTTIME HOURS IN AN AREA OF INCREASING 850MB FGEN AND
CONVERGENCE ACROSS WESTERN KANSAS.  THE NAM SHOWS INCREASING
SOUTHERLY LOW LEVEL FLOW CONVERGING WITH INCREASING NORTH-
NORTHEASTERLY FLOW AROUND THE BACKSIDE OF THE REMNANTS OF DENNIS.
THE 18Z RUN OF THE NAM CONTINUES TO INDICATE DEVELOPMENT ALONG
THIS ZONE OF MESOSCALE FORCING, SO WILL CONTINUE WITH 20-30 POPS
TONIGHT INTO THE FIRST PART OF WEDNESDAY.  THE BACKDOOR PUSH OF
COOLER AIR FROM THE NORTHEAST WILL FORCE THE BEST MESOSCALE
FORCING SOUTH OF THE AREA BY LATER IN THE DAY WEDNESDAY, SO WILL
REDUCE POPS TO NEXT TO NIL BY AFTERNOON.

SURFACE HIGH PRESSURE WILL BECOME THE DOMINANT FEATURE WEDNESDAY
NIGHT INTO THURSDAY, SO TRANQUIL WEATHER SHOULD PREVAIL WITH
EASTERLY WINDS AND HIGHS IN THE LOWER 90S.

DAYS 3-7...

THE MEDIUM RANGE MODELS CONTINUE TO HOLD ON TO THE IDEA OF A
PROGRESSIVE UPPER TROUGH MOVING EAST ALONG THE CANADIAN BORDER THIS
WEEKEND.  THE GFS/ECMWF AND CANADIAN MODELS SUGGEST THAT A SURFACE
COOL FRONT ASSOCIATED WITH THE UPPER WAVE WILL MOVE SOUTHEAST ACROSS
THE AREA LATE SUNDAY AFTERNOON OR SUNDAY EVENING.  PREVIOUS SHIFT
INTRODUCED SOME SLIGHT CHANCE POPS STARTING ON MONDAY.  HAVE KEPT
THIS GOING AND HAVE INCLUDED THE SUNDAY NIGHT PERIOD AS WELL
CONSIDERING THE FORECAST POSITION OF THE FRONT.

ONLY OTHER SIGNIFICANT CHANGES TO THE FORECAST WERE TO BUMP UP HIGH
TEMPERATURES FORECAST FOR SATURDAY AND SUNDAY, AHEAD OF THE FRONT.
WITH WARM TEMPERATURES OVER THE REGION BY THEN, WE COULD SEE
TEMPERATURES IN THE UPPER 90S TO NEAR 100 DEGREES.  MONDAY INTO
TUESDAY SHOULD SEE TEMPERATURES FALLING BACK A FEW DEGREES BASED ON
THE FRONT MOVING THROUGH.

IN THE 8 TO 10 DAY PERIOD, THE LONG RANGE GFS AS WELL AS THE 240 HR
ECMWF 500 MEAN HT CHART SHOW THE UPPER LEVEL HIGH BACK OVER THE
GREAT BASIN WITH AN UPPER LEVEL TROUGH SITUATED OVER THE GREAT LAKES
AND MID MISSISSIPPI VALLEY.  IF THIS PATTERN VERIFIES, WE SHOULD SEE
A FRONTAL BOUNDARY SOMEWHERE IN THE VICINITY OF SOUTHWEST KANSAS.
WILL CONTINUE WITH THE NEAR NORMAL TEMPERATURES AND KEEP THE
RAINFALL AT NEAR NORMAL, GIVEN THE POTENTIAL FOR NIGHTTIME MCSS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  67  91  67  93 /  20  10  10   0
GCK  66  91  65  95 /  20  10  10   0
EHA  64  91  66  93 /  30  20  10   0
LBL  66  91  67  93 /  30  20  10   0
HYS  67  90  66  93 /  10  10   0   0
P28  69  91  69  93 /  30  20  10   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
.KS...NONE.

&&

UMSCHEID/GERARD
Hazardous weather outlook, Jul 12, 4:00 AM CST, 11 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
500 AM CDT TUE JUL 12 2005

KSZ030-031-043>046-061>066-074>081-084>090-131000-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
500 AM CDT (400 AM MDT) TUE JUL 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS WILL BE POSSIBLE TODAY INTO EARLY TONIGHT AND
SHOULD BE MAINLY UNDER SEVERE LEVELS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER ACTIVATION STATEMENT...

STORM SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

06

The radar

The Dodge City radar (KDDC), 91 km away, was scanning. The volume nearest the first event began at 21:27 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Stafford

When
July 12, 3:25 PM CST
Where
Stafford County, Macksville
Measured
56 kt (64 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
37.967, -98.967

Tree limbs blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5467013.